Numbers with simply normal beta-expansions

Simon Baker, Derong Kong

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)


In [6] the first author proved that for any β ∈ (1, βKL) every x ∈ (0, 1/(β − 1)) has a simply normal β-expansion, where βKL ≈ 1.78723 is the Komornik–Loreti constant. This result is complemented by an observation made in [22], where it was shown that whenever β ∈ (βT, 2] there exists an x ∈ (0, 1/(β − 1)) with a unique β-expansion, and this expansion is not simply normal. Here βT ≈ 1.80194 is the unique zero in (1, 2] of the polynomial x3 − x2 − 2x + 1. This leaves a gap in our understanding within the interval [βKL, βT]. In this paper we fill this gap and prove that for any β ∈ (1, βT], every x ∈ (0, 1/(β − 1)) has a simply normal β-expansion. For completion, we provide a proof that for any β ∈ (1, 2), Lebesgue almost every x has a simply normal β-expansion. We also give examples of x with multiple β-expansions, none of which are simply normal.

Our proofs rely on ideas from combinatorics on words and dynamical systems.
Original languageEnglish
Pages (from-to)171-192
JournalMathematical Proceedings of the Cambridge Philosophical Society
Issue number1
Early online date26 Apr 2018
Publication statusPublished - 1 Jul 2019

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Numbers with simply normal beta-expansions'. Together they form a unique fingerprint.

Cite this